Trimethoprim-Sulfamethoxazole-Induced Drug Eruption With Eosinophilia and Systemic Symptoms (DRESS)
October 2017 | Volume 16 | Issue 10 | Case Reports | 1043 | Copyright © October 2017
Camila Antia MD, Leah Persad DO, Ali Alikhan MD
University of Cincinnati, Department of Dermatology, Cincinnati, OH
Drug rash with eosinophilia and systemic symptoms (DRESS) is a severe and potentially life threatening adverse drug reaction. To help identify DRESS, several criteria have been established; however, there is still a lack of consensus on diagnosis, and clinical judgment is paramount. Here we describe a 24-year-old female who presented with a cutaneous eruption, fever, lymphadenopathy, eosinophilia, facial edema, and elevated liver enzymes four and a half weeks after a 10-day course of Trimethoprim/sulfamethoxazole (TMP/SMX). We used both the RegiSCAR and J-SCAR criteria to show the validity of classifying this case as DRESS, we also comment on the only other three cases, published to date, that had been reported as TMP/SMX induced DRESS. DRESS can be a difficult diagnosis due to its diverse symptomatology and delayed presentation – therefore, high suspicion and exclusion of other causes is key. Use of validated diagnostic criteria can aid the clinician in this regard. In the absence of a well-established therapy, early recognition, withdrawal of suspected drug(s), and supportive care play a crucial role in the management of DRESS.
J Drugs Dermatol. 2017;16(10):1043-1046.
Drug rash with eosinophilia and systemic symptoms (DRESS) is a severe and potentially life threatening adverse drug reaction. First reported in 1937 as an “exfoliative dermatitis following the administration of sulfanilamide,”1 it has subsequently acquired many names, most recently drug-induced hypersensitivity syndrome (DIHS). To help identify DRESS, several criteria have been established; however, there is still a lack of consensus on diagnosis, and clinical judgment is paramount. Diagnostic criteria have been published by both the European Register of Severe Cutaneous Adverse Reaction (RegiSCAR)2 and the Japanese Research Committee on Severe Cutaneous Adverse Reaction (J-SCAR), which includes the reactivation of human herpesvirus 6 (HHV6) as a scoring criteria (Table 1).3 Historically, aromatic anticonvulsants and allopurinol have been described as the main triggers; however, DRESS has been reported in association with a wide variety of drugs.1Trimethoprim/sulfamethoxazole (TMP/SMX) is a well-known and commonly used antibiotic, with a relative good safety profile. The main adverse events (AEs) include gastrointestinal and hypersensitivity reactions. More severe AEs include Stevens-Johnson syndrome, toxic epidermal necrolysis, aplastic anemia, agranulocytosis, and interstitial nephritis.4 TMP/SMX-induced DRESS is a rare occurrence, with only 3 cases published to date,5 despite the fact that N-acetyl-SMX, a SMX metabolite, is part of a potential route that makes immune cells more susceptible to react to certain drugs, resulting in the development of DRESS.3
A 24-year-old African-American woman with no significant past medical history presented with a one week duration of a diffuse macular eruption with associated fevers, nausea, lightheadedness, and headache. She had an abscess incised and drained with subsequent treatment with a ten-day course of TMP/SMX four and a half weeks prior. On physical exam, she was initially hypotensive with a blood pressure of 80/50 that was responsive to fluids, and was febrile with a temperature of 39.3º C (102.8º F). Involving the lower legs, lower abdomen, chest, arms, and upper back were several scattered few millimeters to 1 centimeter erythematous macules (Figure 1). There was mild edema of the lower lip, along with mild facial edema. She had two palpable lymph nodes in the anterior cervical and submandibular area. On presentation, total leukocyte count was 8.2 K/μL (normal range 3.2-10.6 K/μL) with a total eosinophil count of 344 cells/mcL (normal range, 30-350 cells/mcL). Aspartate aminotransferase (AST) level was 193 IU/dL (normal range, 5 - 35 IU/dL), alanine aminotransferase (ALT) level was 126 IU/dL (normal range, 5 - 35 IU/dL), and the total bilirubin was 2.3 mg/dL (normal range, 0.1 -1.3). On the third day of her hospital stay, the leukocyte count increased to 13.1 K/μL and the total eosinophil count increased to 881cell/mcL. On the fourth day of hospitalization, her AST was 477 IU/dL and ALT was 537 IU/dL. On discharge, six days later, all of her laboratory values had trended down but liver enzymes remained slightly elevated: leukocyte count was 10.1 K/μL, total eosinophil count was 105 cells/mcL, AST was 181 IU/dL, ALT was 163 IU/dL, and total bilirubin was 1 mg/dL.